Hippokratia 2012, 16, 4: 389
Papas TT, Kotsikoris I, Maras D, Bessias N
Department of Vascular Surgery, Red Cross Hospital, Athens, Greece
Keywords: HIT, ilio-femoral by-pass, leg ischemia
A 27-year old male patient was referred with deep vein thrombosis in the left calf and impalpable pulses in the ipsilateral foot. Due to femoral and acetabulum fractures following a car accident, he had undergone osteosynthesis and had been started on tinzaparin 7.5 mg/day subcutaneously for the preceding 7 days. Platelet count had been normal on admission (230.000/μL), but had dropped by 50% (115.000/μL) on the 5th day of heparin treatment, one day before admission to our department. There was marked oedema with diminished sensation and muscle strength in the left lower limb.
Pulses could not be palpated in the ipsilateral common femoral, popliteal, anterior and posterior tibial arteries. Doppler examination showed very low monophasic signals in the anterior and posterior tibial arteries. Ankle-Brachial Index (ABI) was 0.35. Heparin-induced thrombocytopaenia (HIT) was suspected and thus tinzaparin was immediately discontinued. The diagnosis was confirmed by high HIT antibody titres (89%). Duplex examination showed absence of blood flow in the external iliac and common femoral artery and extremely damped monophasic signals and low velocities in the superficial and deep femoral, popliteal and infrapopliteal arteries. Furthermore, deep vein thrombosis was diagnosed, affecting the tibial, popliteal, common femoral and external iliac veins bilaterally. Digital subtraction angiography (DSA) showed complete occlusion of the left external iliac artery.
Urgent thrombolysis with intravenous actilyse 0.9 mg/kg was unsuccessful, and so ilio-femoral by-pass using a 6 mm synthetic graft had to be performed. Post-operatively, pulses were restored and ABI increased to 0.9. The patient was also treated with Fondaparinux 7.5 mg subcutaneously once daily. Once platelet count returned to normal values (i.e. 5 days after withdrawal of heparin), warfarin was added. When an international normalised ratio (INR) between 2 and 3 was reached, fondaparinux was replaced with oral warfarin. The patient was discharged in excellent condition 7 days later. One year later, he remains free from symptoms and ABI is 1.1.
Diagnosis of HIT depends on strong clinical suspicion and 60% reduction in platelet count, confirmed by positive HIT antibody testing1. In addition to immediate cessation of heparin, treatment involves medication (argatroban, bivalirudin, lepirudin, fondaparinux)2-4, catheter-directed thrombolysis5, or even vascular surgery in severe cases. Vascular surgeons should be aware of HIT, because prompt recognition and management are crucial.
1. Warkentin TE, Sheppard JA, Moore JC, Moore KM, Sigouin CS, Keton JC. Laboratory testing for the antibodies that cause heparin-induced thrombocytopenia: how much class do we need? J Lab Clin Med. 2005; 146: 341-346.
2. Baron SJ, Yeh RW, Cruz-Gonzalez I, Healy JL, Pomerantsev E, Garasic J, et al. Efficacy and safety of argatroban in patients with heparin induced thrombocytopenia undergoing endovascular intervention for peripheral arterial disease. Catheter Cardiovasc Interv. 2008; 72: 116-120.
3. Koster A, Dyke CM, Aldea G, Smedira NG, McCarthy HL 2nd, Aronson S, et al. Bivalirudin during cardiopulmonary bypass in patients with previous or acute heparin-induced thrombocytopenia and heparin antibodies: results of the CHOOSE-ON trial. Ann Thorac Surg. 2007; 83: 572-577.
4. Warkentin TE. Fondaparinux: does it cause HIT? Can it treat HIT? Expert Rev Hematol. 2010; 3: 567-581.
5. Turba UC, Bozlar U, Simsek S. Catheter-directed thrombolysis of acute lower extremity arterial thrombosis in a patient with heparin-induced thrombocytopenia. Catheter Cardiovasc Interv. 2007; 70: 1046-1050.